Alert archive / Michigan / Flood Watches in 2017
Flood Watch 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flood watch at Jun 22, 2017, 9:53 PM EDT for 19 counties in Michigan. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2017, 9:53 PM EDT (01:53 UTC)
- Expired
- Jun 23, 2017, 3:45 AM EDT
- In force
- 6 hr
- Issued by
- NWS Grand Rapids, MI
- Flood severity
- None
Counties Allegan County, MI, Barry County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 46 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1203 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
691 WGUS63 KGRR 230153 FFAGRR URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Grand Rapids MI 953 PM EDT Thu Jun 22 2017 MIZ037>040-043>046-050>052-056>059-064>067-231000- /O.NEW.KGRR.FA.A.0002.170623T0153Z-170623T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, and Lansing 953 PM EDT Thu Jun 22 2017 ...FLOOD WATCH IN EFFECT UNTIL 6 AM EDT FRIDAY... The National Weather Service in Grand Rapids has issued a * Flood Watch for portions of central Michigan, south central Michigan, southwest Michigan, and west central Michigan, including the following areas, in central Michigan, Clare, Gratiot, Isabella, Mecosta, Montcalm, and Osceola. In south central Michigan, Clinton, Eaton, Ingham, and Ionia. In southwest Michigan, Allegan, Barry, Kent, and Ottawa. In west central Michigan, Lake, Mason, Muskegon, Newaygo, and Oceana. * Until 6 AM EDT Friday * Several rounds of thunderstorms are forecasted tonight. Rainfall rates will top an inch per hour in the strongest storms. Local storm total rainfall amounts could exceed 3 inches which would be enough to trigger flooding. The ground is already saturated in some areas so runoff could be efficient. * Urban and poor drainage flooding could occur. Flooding of small streams and creeks will be possible where the thunderstorms repeat over the same area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. Weather Preparedness Information is available on line at www.ready.gov/floods. && $$
1 follow-up statement
345 WGUS63 KGRR 230745 FFAGRR Flood Watch National Weather Service Grand Rapids MI 345 AM EDT Fri Jun 23 2017 MIZ037>040-043>046-050>052-056>059-064>067-230845- /O.CAN.KGRR.FA.A.0002.000000T0000Z-170623T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, and Lansing 345 AM EDT Fri Jun 23 2017 ...FLOOD WATCH IS CANCELLED... The Flood Watch for portions of Central Michigan, South Central Michigan, Southwest Michigan, and West Central Michigan has been cancelled. While locally heavy rain may continue the remainder of the night and into Friday morning, the widespread heavy rain threat appears to be ending. Moreover, the areas that saw heavy rain overnight are under Flood Advisories and Warnings that extend into the midday hours of Friday. The rain should be on the move south as a cold front surges towards the Michigan Indiana line. We are expecting dry weather this afternoon in the wake of the frontal passage. $$ DUKE
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flood watch went out at Jun 22, 7:40 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jun 22, 7:40 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 740 PM EDT Thu Jun 22 2017 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 300 PM EDT Thu Jun 22 2017 A cold front will continue to advance southeastward through the Great Lakes region and result in development of showers and thunderstorms across lower Michigan tonight. A few showers and thunderstorms will linger into Friday morning. A much cooler airmass will move in for this weekend into early next week. && .UPDATE... Issued at 626 PM EDT Thu Jun 22 2017 I increased POPs for this evening based on radar trends. Lots of low level convergence and instability over the region so the storms should continue to increase. Plus it looks like an MCV lifting out of IA. Zones and Nearshore were updated. && .SHORT TERM...(This evening through Saturday night) Issued at 300 PM EDT Thu Jun 22 2017 Primary short term concerns involve determining convective/svr wx potential tonight. At 18Z the sfc wx map shows the cold front extends from near KMQT southwestward across northwestern WI to near KMSP. The cold front will continue to advance southeastward and result in convective development across our fcst area tonight. Before that occurs an area of mainly light rain showers over central Lake MI will continue to advance eastward into our nw/nrn fcst area during the next couple of hours. Isolated convection may develop very late this aftn/early this evening. However there really is not much of a forcing mechanism for convective initiation to occur until around mid to late evening through the overnight period along and out ahead of the cold front. Some strong to potentially severe storms are possible from mid evening through the overnight period as a result of forcing from the front/llj and deep moisture and strong deep layer shear on the order of 40-55 kts. We expect a line of strong to potentially severe storms to move into our far nw fcst area by around 01Z-02Z as suggested by latest 3km nam high res sim z guidance. The line will gradually advance to the southeast across most of our fcst area overnight. Although a few storms may become severe there are several factors going against severe potential including unfavorable cold frontal timing and lack of stronger instability. Upper level forcing/dynamics are also unfavorable as strong pva does not move in until tomorrow after fropa has already occurred. Some heavy rainfall is likely tonight with ample low level moisture in place out ahead of the cold front with precipitable water values tonight in the 1.75 to 2 inch range along with vigorous 1000-850 mb moisture transport. A consensus of short range guidance qpf amounts and our fcst rainfall amounts are not sufficient enough to warrant an areal flood watch headline. However some localized flooding is certainly possible in areas that receive the most rainfall. Showers and a few storms will linger Friday morning especially over our southeastern fcst area before a cooler and drier airmass begins to advect in after fropa. A few instability showers are anticipated Saturday as a result of daytime heating and with the pool of cooler air aloft under the upper trough axis. Several upper disturbances rotating around the base of the trough axis will enhance the potential for a few showers from time to time. .LONG TERM...(Sunday through Thursday) Issued at 300 PM EDT Thu Jun 22 2017 Sunday and Monday will see cooler than normal weather with diurnal enhancement of showers and a few thunderstorms as upper level troughing brings steep lapse rates. No severe weather is expected although the storms could bring small hail, especially on Monday afternoon as freezing levels are unusually low. The trough axis moves east by Tuesday with shortwave ridging returning Wednesday and Thursday along with temperatures warming to near normal. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 735 PM EDT Thu Jun 22 2017 One round of convection lifting northeastward through the TAF sites to start the forecast period...with impacts. Gusty winds over 25 knots have occurred with local visibilities under 2 miles in the heavier downpours. The instability persists through much of the night. As a cold front moves in from the west northwest tonight...additional storms will form and create additional impacts at the TAF sites. A period of lower ceilings will be possible on the backside of the departing storms. The front moves away from the the region on Friday so the storms should be on the decrease. && .MARINE... Issued at 300 PM EDT Thu Jun 22 2017 Thunderstorms will pose a hazard to mariners tonight with wave heights in the two to four foot range. Wave heights will remain below small craft criteria Friday. && .HYDROLOGY... Issued at 300 PM EDT Thu Jun 22 2017 Locally heavy rainfall and perhaps minor areal flooding appears possible Thursday evening/overnight. PW values will rise over 1.75 inches this evening as sharply higher-dewpoint air at 850 mb is advected from the south. These PW values are in the range of daily records for June in the DTX-area sounding climatology. Higher moisture content in the column of atmosphere will favor more efficient rain production. With a tendency for storms to repeat over parts of the area tonight, it seems reasonable that some locations could receive over 2 inches of rainfall within a few hours. The most favored area for significant rain totals Thursday night appears to be north of I-96. The tendency for flooding to develop will depend on local antecedent conditions. While May and early June were rather dry, last week's rainfall ranged from 1.5 to locally over 5 inches in areas north of South Haven, Hastings, and Lansing. In addition, areas along and north of M-20 saw between 0.5 and 1.5 inches of rain Thursday morning. Places that saw heavy rain last week will be more prone to having at least minor areal or street flooding. As for rivers, the the Flat near Smyrna and the Maple near Maple Rapids are running high after last week's rain, and will be less tolerant of any additional heavy rain that falls within their basins. Above bankfull rises are possible, so people with interests along those rivers should monitor the situation. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && UPDATE...MJS SYNOPSIS...Laurens SHORT TERM...Laurens LONG TERM...Ostuno AVIATION...MJS HYDROLOGY...CAS MARINE...Laurens
Hazardous weather outlook, Jun 22, 7:56 PM EDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 756 PM EDT Thu Jun 22 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-231245- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 756 PM EDT Thu Jun 22 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight There is a slight risk of severe weather. The main threat is for damaging winds and hail. The severe threat will continue much of the night, with some weakening expected toward daybreak. Storm movement will be from the southwest to the northeast at 35 MPH. Will several rounds of storms through the night, the potential of urban and small stream flooding will exist. Nuisance type flooding of low lying areas will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will wind down Friday morning. The risk of localized flooding will be possible through the day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. LMZ844>849-231245- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 756 PM EDT Thu Jun 22 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Rounds of thunderstorms can be expected. A few of these could be severe with strong winds, producing localized dangerously high waves. Some hail could also occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible south of Grand Haven Friday morning. JK
In the hours before
Special weather statement, Jun 22, 6:05 PM EDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
605 PM EDT THU JUN 22 2017
MIZ064-071-222330-
Allegan MI-Van Buren MI-
605 PM EDT THU JUN 22 2017
...SIGNIFICANT WEATHER ADVISORY...
At 604 PM EDT, Doppler radar was tracking a strong thunderstorm near
Glendale, or 9 miles northwest of Paw Paw, moving northeast at 40
mph.
Nickel size hail and wind gusts up to 50 mph with downed tree limbs
will be possible with this storm.
Locations impacted include...
Allegan... Wayland... Otsego...
Bangor... Martin... Dorr...
Pine Grove... Gobles... Hopkins...
Bloomingdale... Breedsville... Burnips...
Bradley... North Dorr... Glendale...
Grand Junction... Shelbyville... Kendall...
LAT...LON 4230 8617 4277 8593 4277 8555 4256 8554
4242 8570 4242 8576 4237 8577 4219 8597
TIME...MOT...LOC 2204Z 217DEG 33KT 4233 8600
LAURENSSpecial weather statement, Jun 22, 6:59 PM EDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
659 PM EDT THU JUN 22 2017
MIZ056-057-064-230000-
Allegan MI-Ottawa MI-Kent MI-
659 PM EDT THU JUN 22 2017
...SIGNIFICANT WEATHER ADVISORY...
At 659 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dorr, or 13 miles south of Grand Rapids, moving north northeast at
30 mph.
Wind gusts up to 50 mph with downed tree limbs will be possible with
this storm.
Locations impacted include...
Wyoming... Kentwood... Hudsonville...
Wayland... Grandville... Dorr...
Dutton... Cutlerville... Burnips...
Jamestown... North Dorr... Byron Center...
LAT...LON 4280 8591 4285 8586 4290 8578 4290 8568
4286 8552 4285 8550 4283 8551 4265 8563
4272 8586
TIME...MOT...LOC 2259Z 201DEG 28KT 4277 8571
LAURENSSpecial weather statement, Jun 22, 7:30 PM EDT, 2 hours 23 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 730 PM EDT THU JUN 22 2017 MIZ066-067-073-074-230100- Ingham MI-Calhoun MI-Eaton MI-Jackson MI- 730 PM EDT THU JUN 22 2017 ...SIGNIFICANT WEATHER ADVISORY... At 729 PM EDT, Doppler radar was tracking a strong thunderstorm near Topkins, or 9 miles northwest of Jackson, moving northeast at 40 mph. Additional thunderstorms are developing west of Jackson. Wind gusts up to 50 mph with downed tree limbs will be possible with these storms. Locations impacted include... Lansing... Jackson... Albion... Mason... Marshall... Eaton Rapids... Waverly... Vandercook Lake... Haslett... East Lansing... Williamston... Leslie... Homer... Stockbridge... Brooklyn... Grass Lake... Burlington... Edgemont Park... Leoni... Spring Arbor... LAT...LON 4207 8511 4277 8460 4278 8416 4207 8413 TIME...MOT...LOC 2329Z 222DEG 36KT 4236 8450 LAURENS
Local storm report, Jun 22, 8:06 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
806 PM EDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HEAVY RAIN ALLEGAN 42.53N 85.85W
06/22/2017 M0.79 INCH ALLEGAN MI BROADCAST MEDIA
FELL FROM 6PM TO 7PM. COURTESY OF WOODTV.
&&Local storm report, Jun 22, 8:23 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
823 PM EDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HEAVY RAIN 1 ENE GRAND JUNCTION 42.41N 86.05W
06/22/2017 M1.60 INCH VAN BUREN MI MESONET
MESONET STATION E8150, 1 ENE GRAND JUNCTION.
THE DURATION OF THE HEAVY RAIN EVENT WAS 3
HOURS.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 10:01 PM EDT | Special Weather Statement | GRR | Isabella, Mecosta | 59 min |
| Jun 22, 11:01 PM EDT | Areal Flood Advisory | GRR | Gratiot, Isabella, Mecosta, Montcalm | 4 hr |
| Jun 22, 11:05 PM EDT | River Flood Advisory | GRR | Isabella | 69 hr |
| Jun 22, 11:32 PM EDT | Areal Flood Warning | GRR | Isabella, Mecosta, Montcalm | 24 hr |
| Jun 22, 11:37 PM EDT | Special Weather Statement | GRR | Lake | 53 min |
| Jun 23, 12:01 AM EDT | Areal Flood Advisory | GRR | Lake, Mason | 4 hr |
| Jun 23, 12:06 AM EDT | Special Weather Statement | GRR | Clare, Osceola | 54 min |
| Jun 23, 12:25 AM EDT | Areal Flood Advisory | GRR | Clare, Lake, Mecosta, Newaygo, Osceola | 4 hr |
| Jun 23, 12:36 AM EDT | River Flood Warning | GRR | Isabella | 4 days |
| Jun 23, 12:37 AM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 38 min |
| Jun 23, 2:51 AM EDT | Special Weather Statement | GRR | Isabella, Montcalm | 54 min |
| Jun 23, 11:26 AM EDT | River Flood Warning | GRR | Newaygo | 51 hr |
| Jun 23, 11:26 AM EDT | River Flood Warning | GRR | Mecosta | 63 hr |
| Jun 23, 11:26 AM EDT | River Flood Warning | GRR | Gratiot | 3 days |
| Jun 23, 11:30 AM EDT | River Flood Advisory | GRR | Osceola | 21 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.